Alert archive / North Carolina / Freeze Warnings in 2017

Freeze Warning 3, NWS Newport/Morehead City, NC

March 16, 2017

NWS Newport/Morehead City, NC issued this freeze warning at Mar 16, 2017, 1:08 PM EDT. It took effect at Mar 17, 2017, 4:00 AM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2017, 1:08 PM EDT (17:08 UTC)
In effect from
Mar 17, 2017, 4:00 AM EDT
Expired
Mar 17, 2017, 6:34 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

127 
WWUS72 KMHX 161708
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
108 PM EDT Thu Mar 16 2017

...BELOW FREEZING TEMPERATURES AGAIN EXPECTED ON THE NORTHERN OUTER
BANKS TONIGHT...

.Strong high pressure will be overhead on the Outer Banks by early
Friday morning. Winds wil be light, and temperatures are expected
to fall to or just below freezing along the Northern Outer Banks 
and Roanoke Island. Further south on Hatteras Island, temperatures
will remain a few degrees above freezing.

NCZ103-170515-
/O.NEW.KMHX.FZ.W.0003.170317T0800Z-170317T1300Z/
Outer Banks Dare-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, and Hatteras Village
108 PM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

The National Weather Service in Newport/Morehead City has issued
a Freeze Warning, which is in effect from 4 AM to 9 AM EDT
Friday.

* Temperatures...30 to 32.

* TIMING...Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
797 
WWUS72 KMHX 170530
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
130 AM EDT Fri Mar 17 2017

...BELOW FREEZING TEMPERATURES AGAIN EXPECTED ON THE NORTHERN
OUTER BANKS THIS MORNING...

.Strong high pressure will be overhead on the Outer Banks this 
morning. Winds wil be light, and temperatures are expected to fall
to or just below freezing along the Northern Outer Banks and 
Roanoke Island. Further south on Hatteras Island, temperatures 
will remain a few degrees above freezing.

NCZ103-171300-
/O.CON.KMHX.FZ.W.0003.170317T0800Z-170317T1300Z/
Outer Banks Dare-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, and Hatteras Village
130 AM EDT Fri Mar 17 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Temperatures...30 to 32.

* TIMING...this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
281 
WWUS72 KMHX 171034
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
634 AM EDT Fri Mar 17 2017


NCZ103-171145-
/O.CAN.KMHX.FZ.W.0003.000000T0000Z-170317T1300Z/
Outer Banks Dare-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, and Hatteras Village
634 AM EDT Fri Mar 17 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Newport/Morehead City has
cancelled the Freeze Warning.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Mar 16, 9:37 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 16, 9:37 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
937 AM EDT Thu Mar 16 2017

.SYNOPSIS...
Strong high pressure to the west will continue to build
eastward today, becoming centered over the Carolinas tonight
and Friday. A cold front will move through Saturday night. High
pressure will build over the area Sunday and Monday. A cold
front will move through the area Tuesday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 930 AM Wed...Latest sfc analysis broad 1030mb high
pressure extending from the upper mid-west down into the gulf
coast region. Sfc high will continue to build eastward today,
while the upper trough pushes off the east coast. Low level
thickness values, sunny skies and WNW flow support highs in the
40s today...warmer than yesterday but still about 15-20 degrees
below normal. Made some minor adjustments to temps and dewpoints
to account for current trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 930 AM Thu...High pressure will crest over the area
tonight, with another very cold night expected. Good radiational
cooling inland with clear skies and light/calm winds. Overnight
lows dropping into the mid/upper 20s inland and low 30s along
the Outer Banks. Another freeze warning may be needed for the
Outer Banks.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 345 AM Thursday...
Moderating weather is still expected Friday and Saturday with
our next shot at precipitation coming late Friday night through
Saturday night with a cold front. Drier cooler weather builds in
for the second half of the weekend into Monday.

Friday....This will be the swing day with 850 MB temps starting
off around -4C in the morning, recovering to +5C by 0Z Saturday.
We will see signs of this strong warming aloft by afternoon with
an increasing deck of clouds ahead of a cold front. Highs while
still below normal will be well into the 50s by afternoon.

Friday night through Saturday night...Better agreement amongst
the models on the 0Z run with all guidance now showing rain
Saturday. In fact the timing is slightly earlier and we have
introduced a chance for showers prior to daybreak on Saturday.
With the better agreement we have increased chances for rain to
around 70%. As hinted by the 0Z models last night, especially
the EURO, showers will linger into Saturday evening especially
toward the coast. Despite the clouds and showers, a mild start
in the morning will help temps climb into the 60s Saturday
afternoon.

Sunday through Monday night...Cooler drier air builds in behind
the front. With 850s again around -4C Sunday afternoon, highs
should be similar to what we are expecting for Friday or
generally in the upper 50s. It will also be quiet breezy through
the day. High pressure will relax the gradient Sunday night and
lows inland will still be near 33 and may support areas of
frost. 850 temps climb above 0 again Monday with highs inching
toward 60.

Tuesday and Wednesday...The next cold front moves in late
Tuesday and does not move south of the area until Wednesday
evening. Once again ahead of the front we warm back into the 60s
Tuesday. The 500 MB flow with the front is parallel so rain
chances may stick around a bit keeping Tuesday and a good chunk
of Wednesday wet. Highs slide back a bit Wednesday with the
front moving south of the area.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Short Term /through tonight/...
As of 715 AM Thu...High confidence in VFR conditions through
the TAF period...with mostly clear skies. WNW wind gusts 15-20
kt this afternoon.

Long Term /Friday through Monday/...
As of 345 AM Thursday...High confidence in VFR Fri.  A cold
front will cross the area Sat/Saturday night with good chance of
showers with some brief sub VFR conditions. Return to VFR
Sunday/Monday as dry high pressure builds back over the area.

&&

.MARINE...
Short Term /through tonight/...
As of 930 AM Thu...Latest obs show W/NW winds 10-20kt and seas
3-5 feet, highest across the outer central waters. Dropped SCA
for the central waters, and now have no headlines for the
marine. Surface high pressure will continue to build over the
waters from the west today as upper trough moves off the east
coast. The high will become centered over the waters tonight and
early Friday. Gusty winds this morning will gradually diminish
through the day, becoming 10-15 kt with seas 2-4 feet. Models
continue to indicate surge to 15-20 kt overnight with CAA, but
expect conditions to remain below SCA levels.

Long Term /Friday through Monday/...
As of 345 AM Thursday...A wind of decent boating expected
through early Friday evening before winds and seas pick up again
late Friday night. Small craft conditions likely from early
Saturday into Monday.

SW winds light Friday with seas 2 to 3 ft. The SW flow will
increase to 15 to 25 kt and seas will build to 4 to 6 ft late
Friday night as a cold front approaches from the west. SW winds
will continue 15 to 25 kt through early Sat evening with seas
peaking at 5 to 9 ft. A few gusts may approach 35 kts late
Saturday afternoon over the Central Waters. Winds will then
shift to the NW @15 to 25 kt behind the front Sat evening and
continue through Sunday evening. Winds on Monday are forecast to
begin NW 15 to 20 kt then subside to 10 to 15 kt in the
afternoon. Seas will subside slightly to 4 to 7 ft Sat night and
Sunday then 3 to 5 ft Monday afternoon.

&&

.CLIMATE...
Record Low Temps this morning (3/16)

LOCATION          TEMP/YEAR
New Bern          25/1993 (KEWN ASOS)
Cape Hatteras     24/1969 (KHSE ASOS)
Greenville        24/1932 (COOP-NOT PGV AWOS)
Morehead City     24/1993 (COOP-NOT MRH ASOS)
Kinston           22/1993 (COOP-NOT ISO AWOS)
Jacksonville      27/1993 (KNCA AWOS)

Record Low Temps Tonight (3/17)

LOCATION          TEMP/YEAR
New Bern          27/1970 (KEWN ASOS)
Cape Hatteras     25/1979 (KHSE ASOS)
Greenville        24/1970 (COOP-NOT PGV AWOS)
Morehead City     23/1970 (COOP-NOT MRH ASOS)
Kinston           21/1916 (COOP-NOT ISO AWOS)
Jacksonville      25/1970 (KNCA AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CQD/SGK
NEAR TERM...CQD/SGK
SHORT TERM...CQD
LONG TERM...EH
AVIATION...EH/CQD
MARINE...EH/CQD/SGK
CLIMATE...MHX
Hazardous weather outlook, Mar 16, 3:24 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
324 AM EDT Thu Mar 16 2017

NCZ029-044>047-079>081-090>095-098-170800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
324 AM EDT Thu Mar 16 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Cold temperatures are expected again tonight, with lows 25 to 30
degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-170800-
Outer Banks Dare-Outer Banks Hyde-
324 AM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Sub-freezing temperatures will be possible again tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.